MAUDE Adverse Event Report: ALCON RESEARCH, LLC - HOUSTON CONSTELLATION ULTRAVIT PROBE; VITRECTOMY, INSTRUMENT CUTTER

ALCON RESEARCH, LLC - HOUSTON CONSTELLATION ULTRAVIT PROBE; VITRECTOMY, INSTRUMENT CUTTER
Catalog Number 8065751571
Medical Device Problem Code Failure to Cut (2587)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 10/09/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation including root cause analysis is in progress.A supplemental mdr will be filed as necessary in accordance with 21 cfr 803.56 when additional reportable information becomes available.The manufacturer internal reference number is: (b)(4).
 
Event or Problem Description
A nurse reported probe could not cut during vitrectomy surgery.A new product was changed to complete the surgery.There was no report of patient harm.
 
Additional Manufacturer Narrative
One opened probe was received with a tip protector, in a pouch.The returned sample was visually inspected and found to be non-conforming with clear foreign material on the needle and orange/brown foreign material on the port face.The sample was then functionally tested for actuation and cut and was found to be non-conforming for both functional tests.The probe was disassembled, and the components inspected.Excessive wear was observed on the inner cutter when compared to the degree of wear based on continuous actuation of the probe visual standard photos.Gouge marks were observed at the cutting edge and multiple other locations along the inner cutter.Orange/brown and black foreign material was observed along the inner cutter.A review of the device history record traceable to the lot number obtained from the device¿s radio frequency identification (rfid) tag indicates that the product was processed and released according to the product¿s acceptance criteria.The complaint evaluation confirms the probe had a cut failure, and also indicated that the probe had an actuation failure.The cause of the cut failure is the gouge marks observed at the cutting edge of the inner cutter.The root cause for the gouge marks, as well as the actuation failure, is the excessive surgical use of the probe.The vitrectomy portion of the procedure is typically less than 20 minutes and it appears that the probe has experienced a use much greater than this typical timeframe.The excess usage of the probe will wear and damage the inner cutter such that the cutter function becomes poor, bent, or does not function at all.No action has been taken as it appears that the observed actuation failure and gouge marks were due to excessive use of the probe by the user.Probes are 100% visually inspected and tested for actuation, aspiration, and cut during manufacturing.Any non-conformances found are removed from the lot and scrapped.Complaints are reviewed and monitored at regular intervals for any significant adverse trends.No adverse trends have been observed associated with the reported product and event.No additional action is required at this time.The manufacturer internal reference number is: (b)(4).

Brand Name
CONSTELLATION ULTRAVIT PROBE
Common Device Name
VITRECTOMY, INSTRUMENT CUTTER
Manufacturer (Section D)
ALCON RESEARCH, LLC - HOUSTON
9965 buffalo speedway
houston TX 77054
Manufacturer (Section G)
ALCON RESEARCH, LLC - HOUSTON
9965 buffalo speedway
houston TX 77054
Manufacturer Contact
jonathan schlech
6201 south freeway
mail stop ab2-6
fort worth, TX 76134
8007579780
MDR Report Key18433715
Report Number1644019-2024-00016
Device Sequence Number7024197
Product Code MLZ
UDI-Device Identifier00380657515714
UDI-Public00380657515714
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K093305
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 04/01/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/31/2024
Device Catalogue Number8065751571
Device Lot Number1595P8
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/11/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 12/07/2023
Supplement Date Received by Manufacturer03/07/2024
Initial Report FDA Received Date01/03/2024
Supplement Report FDA Received Date04/02/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/11/2023
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown